MAUDE Adverse Event Report: DELTAFILL18 24MM X 60CM; NEUROVASCULAR EMBOLIZATION DEVICE

DELTAFILL18 24MM X 60CM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number DLF182460
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The name of the initial reporter is unknown.The manufacturer representative was provided as the initial reporter name.Concomitant products: a terumo sheath introducer, guidewire (aqua v3, cordis), guiding catheter (5fr contrast catheter), a micro catheter (transit 2), dcb05 and enpower control cable.(b)(4).Information regarding patient weight, race, ethnicity, and medical history were not provided.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
 
Event or Problem Description
As reported by an affiliate, during a coil embolization of an aneurysm at the left iia, a deltafill coil (dlf182460, s13441) was unraveled in the micro catheter and could not be used at all.When the coil was removed, it was teared.The teared coil was removed to the out of the body.The coil was replaced with another deltafill coil (same catalog/lot number) could not be detached although it was energized twice.The power lamp did not turn on when trying the third detachment.The enpower control cable (ecb00018200, s13745) was replaced but the power lump did not turn on.The coil was replaced with another deltafill coil (same catalog/lot number).The coil was inserted into the micro catheter but there was resistance felt in the catheter and could not be used at all.The coil was replaced with another one.The procedure was successfully completed without further issues or delay.There was no patient injury / or complications reported.The products will be returned for investigation.The products were new and stored per labeling instructions.Initially, an approach was taken for the femoral artery with a terumo sheath introducer.The procedure was conducted in accordance with the instructions for use (ifu) and constant flush had been maintained at all time.No visible defect/damage was noted on the products prior to the event.No unintended detachment was observed in the vessel or in the microcatheter.A guidewire (aqua v3, cordis), a guiding catheter (5fr contrast catheter), a micro catheter (transit 2) and dcb05 were also used for this procedure.No further information is available.
 
Additional Manufacturer Narrative
The following additional information was received indicating that the first deltafill coil unraveled.There were no difficulties removing the first coil delivery system from the patient.There were no damages to the second or third coil when they were removed from the patient.It is unknown if the third coil kinked or bend at any time prior to the resistance/friction.There was no loss of cerebral target position when the resistance/friction occurred.There was no excessive force at any time with the three coils.It is unknown if the second cable was used to detach successfully the following coils.The product/lot number for the second cable is not available.The same dcb box (dcb2000500) was used to detach the coils during the procedure.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Complaint conclusion: as reported by an affiliate, during a coil embolization of an aneurysm at the left iia, a deltafill coil (dlf182460,s13441) was unraveled in the micro catheter and could not be used at all.When the coil was removed, it was teared.The teared coil was removed from the patient.The coil was replaced with another deltafill coil (same catalog/lot number) could not be detached although it was energized twice.The power lamp did not turn on when trying the third detachment.The enpower control cable ((b)(4), s13745) was replaced but the power lump did not turn on.The coil was replaced with another deltafill coil (same catalog/lot number).The coil was inserted into the micro catheter but there was resistance felt in the catheter and could not be used at all.The coil was replaced with another one.The procedure was successfully completed without further issues or delay.There was no patient injury / or complications reported.The products were new and stored per labeling instructions.Initially, an approach was taken for the femoral artery with a terumo sheath introducer.The procedure was conducted in accordance with the instructions for use (ifu) and constant flush had been maintained at all time.No visible defect/damage was noted on the products prior to the event.No unintended detachment was observed in the vessel or in the microcatheter.A guidewire (aqua v3, cordis), a guiding catheter (5fr contrast catheter), a micro catheter (transit 2) and dcb05 were also used for this procedure.Additional information was received clarifying that the first deltafill coil unraveled.There were no difficulties removing the first coil delivery system from the patient.There were no damages to the second or third coil when they were removed from the patient.It is unknown if the third coil kinked or bend at any time prior to the resistance/friction.There was no loss of cerebral target position when the resistance/friction occurred.There was no excessive force at any time with the three coils.It is unknown if the second cable was used to detach successfully the following coils.The product/lot number for the second cable is not available.The same dcb box ((b)(4)) was used to detach the coils during the procedure.(b)(4).Three devices were returned commingled.No labeling was returned, and the devices were not labeled to indicate which device experienced which reported issue.Since they could not be immediately identified, the devices were labeled device a, device b, and device c, and were labeled accordingly.The devices were evaluated as a group.After the evaluations, the devices were able to be associated with the individual pis by comparison of the product experience codes with characteristics identified for each device.This pi is associated with device a.The device is completely unsheathed.The resheathing tool has been advanced all the way to the green introducer.The extended coil and tip coil of the device positioning unit (dpu) are kinked, which will prevent the device from resheathing.There are bends in the dpu core wire approximately 76 cm and 109 cm from the proximal end.The ball tip is intact.There is blood on the embolic coil.The embolic coil is kinked.The articulating joint is coated with blood.The condition of the resistance heating (rh) coil is partially obscured by blood.However, the rh coil appears to have not heated.Because of the kinks in the extended coil and tip coil, the device cannot be resheathed in order to test advancement.The resistance of the device was measured with multimeter 70042-04d.Resistance was 52.1 ¿, which is within the specification range of 48.5 ¿ 56 ¿ per 103002285 rev.9.The device was connected to lab detachment control box (b)(4) (dcb2) c40655 with lab enpower connecting cable c10702 and the power was turned on.The system ready light illuminated.The embolic coil was immersed in warmed enzyme solution and the detach button was pressed.The embolic coil detached.After detachment, microscopic examination demonstrates that the rh coil has heated.A review of manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection processes related to the reported complaint.This device was returned fully advanced out of the introducer; blood on the device indicates that it was deployed through the microcatheter, and possibly into the aneurysm; the embolic coil is not stretched.For these reasons, this device is associated with this pi.The complaint that the embolic coil failed to detach is not confirmed.Despite the condition of the articulating joint being coated with blood, the embolic coil successfully detached under lab conditions.Microscopic examination of the rh coil indicates that it had not heated prior to detachment in the lab, and that it had heated afterward.Blood on the embolic coil, including the blood coating the articulating joint, is evidence of insufficient flush.The ifu (lcn 208535-001 rev.C) states that continuous infusion of an appropriate flush solution is required for optimal performance, and also indicates that the flush should be verified in the event of resistance.Insufficient flush allows blood to back-flow into the microcatheter, which can interfere with proper device function.There are kinks in the embolic coil and the fragile distal sections of the dpu.Because the device was returned fully unsheathed and advanced out of the introducer, it cannot be determined when the kinks formed in the embolic coil relative to the reported event.However, kinks in the embolic coil can cause difficulty advancing and retracting the device, and can lead to stretching while retracting the device.Since the embolic coil is not stretched, it is possible that the kinks are a result of handling the exposed embolic coil after the reported event occurred.Finally, bends in the dpu core wire are evidence of the application of excessive force.While not reported with respect to this device, force could have been applied in an attempt to overcome resistance caused due to the insufficient flush.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.

Brand Name
DELTAFILL18 24MM X 60CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
MDR Report Key7163476
Report Number3008114965-2018-00504
Device Sequence Number2001447
Product Code KRD
UDI-Device Identifier10886704077183
UDI-Public(01)10886704077183(17)200229(10)S13441
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K150319
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/29/2020
Device Catalogue NumberDLF182460
Device Lot NumberS13441
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2018
Initial Date Received by Manufacturer 12/13/2017
Supplement Date Received by Manufacturer01/04/2018
02/20/2018
Initial Report FDA Received Date01/04/2018
Supplement Report FDA Received Date01/29/2018
02/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1